New bodycam video released from deputy’s collapse in alleged near-overdose from fentanyl contact

Local

WARNING: The videos below contain explicit language and show body camera recordings of a San Diego County sheriff’s deputy collapsing during an investigation that viewers may find disturbing.

SAN DIEGO – The San Diego County Sheriff’s Department on Thursday released nearly two hours of body-worn camera footage showing a deputy collapsing after getting exposed to fentanyl in the field last month in a San Marcos parking lot.

The release comes after Sheriff Bill Gore drew heavy criticism over the decision to release an edited, four-minute public service announcement of the incident involving Deputy David Faiivae this month, in which it is referred to as an overdose. Health experts say it is extremely unlikely to overdose from skin contact or inhalation of fentanyl, with some arguing that “dangerous misinformation” can cause unnecessary harm.

Gore told the San Diego Union-Tribune this week that it was he — rather than a doctor — who concluded what happened to Faiivae was an overdose. The department confirmed Thursday that Palomar Medical Center did not conduct a toxicology test using a sample from Faiivae as a part of his treatment.

Video shared by the department Thursday includes footage taken by Faiivae, who was still in training, and Deputy Scott Crane during the July 3 incident which took place at 435 N. Twin Oaks Valley Road.

Both angles show deputies searching a Jeep during an investigation related to the arrest of a man for vandalism and possession of dangerous narcotics, according to an incident report released Monday. About six minutes into Faiivae’s video, Faiivae and another deputy start discussing descriptions of drugs they say were found in the vehicle.

When it comes to a white powdery substance that was found, the other deputy tells Faiivae, “It looks like powder.”

“Yeah, it does,” Faiivae responds. “It’s a powder.”

“It could be cocaine or fentanyl, dude,” the deputy said. “I’ll hold off of that.”

Later, Faiivae and Crane are seen standing at their own vehicle examining the substances found in the vehicle that was being searched. At around the 34-minute mark in Faiivae’s footage and the 43-minute mark in Crane’s, Faiivae is seen taking off his black gloves to put one of the substances in another bag.

“Watch your face close to that s—,” Crane tells Faiivae. “That stuff is no joke. It’s super dangerous. You’ve gotta be really careful. I hate dealing with it.”

Roughly a minute later, Faiivae is seen staggering backward, appearing to hit his head on the pavement and coming to a rest in the parking lot. Crane immediately calls in the incident and then rushes to Faiivae’s side: “You alright, dude?”

Crane then is seen administering several doses of Narcan nasal spray — used to treat suspected opioid overdoses — until paramedics arrived.

“Hey buddy, just breathe,” Crane says to Faiivae as he lay on the pavement between doses of Narcan. “Just breathe. Breathe. Breathe. Breathe, breathe, breathe. It’s alright, buddy. You’re OK. I’ve got you.”

The footage released Thursday ends with Crane hopping into an ambulance with Faiivae, who was being tended to by paramedics.

In the department’s PSA video — sent out in a news release noting Faiivae “nearly died of an overdose” — Gore strikes a somber tone, calling fentanyl “one of the greatest threats we currently face.”

“Fentanyl overdoses are on the rise throughout our county,” Gore says in the video. “Every day, deputies recover fentanyl in our communities and the county jails are not immune either to the dangers of this drug.”

He goes on: “Being exposed to just a few small grains of fentanyl could have deadly consequences. The dangers of fentanyl are real and this drug is killing our communities.”

In total, Faiivae was given four doses of Narcan after collapsing. It was this that stood out to Dr. Lewis Nelson, medical toxicology chief for the Rutgers New Jersey Medical School, who told FOX 5 Monday that the amount of doses was evidence that it wasn’t an overdose.

“Perhaps one of the best reasons is that it took four doses to make him better,” Nelson said. “It never needs four doses. You need one dose.”

But Nelson said that what Faiivae experienced during the call was real, but it didn’t appear to be an overdose.

“It’s fear,” he said. “I mean, we see this. Law enforcement and others are not immune to this emotion. Fentanyl poisoning does not occur that way and it does not look like that.”

Copyright 2021 Nexstar Media Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Most Popular Stories

Latest News

More News